What if my dog has asthma?
We all want our furry friends to be in the best health, and sometimes that means we must use medications to keep them in the best shape, such as a dog inhaler for asthma. Inhalers are quite beneficial to pets but need to be administered correctly. Overexposure or accidental ingestion of inhalers can be quite toxic to your beloved pets, so if your dog is suffering from asthma or other breathing issues, it’s best to contact your veterinarian as quickly as possible. Your veterinarian will be able to prescribe medication and teach you the best practices.
Some examples of common and well-known asthma medications include Albuterol, Proventil, and Ventolin, and it’s possible these—among others—will be recommended by your vet.
Toxicity to Pets
While our beloved animals can benefit from the usage of asthma inhalers, it is important to understand that they can also be detrimental to dogs’ health. Inhalers are used to treat a variety of respiratory conditions such as asthma and bronchitis; they help decrease inflammation in the lungs to help breathing get back to normal. As beneficial as inhalers can be, they can be poisonous to dogs if they are chewed on and punctured. Once chewed on, the asthma medication can pervade dogs in a dangerously large dose. Arrhythmias, increased heart rate, agitation, vomiting, rapid collapse, and death are all possible clinical symptoms of this type of poisoning in dogs. If any of these symptoms are present in your pet, then you should contact your veterinarian as soon as possible.
- A significant increase in heart rate
- A deficiency of potassium
- An irregular heartbeat
If you fear your dog has ingested or been overexposed to an asthma inhaler, it is imperative that you immediately contact your veterinarian and Pet Poison Helpline at (855)-764-7661. Your vet will let you know which steps to take next, and whether any emergency action is needed. The earlier a veterinarian is contacted, the sooner your dog can receive treatment and can continue being your happy, healthy buddy.